Related Experiment Video
Updated: Jun 9, 2026

A Porcine Model of Acute Respiratory Failure with a Continuous Infusion of Oleic Acid
Published on: March 8, 2024
[Severe metabolic acidosis as a result of 5-oxoproline in acetaminophen use]
Mirjam Holman1, Jan C ter Maaten
1Universitair Medisch Centrum Groningen, Afd. Centrale Spoedopvang, the Netherlands. m.holman@cso.umcg.nl
Abstract:
Acetaminophen overdose is a well known cause of liver function disorder and even hepatic failure. Less well known is that even a therapeutic dose of acetaminophen may lead to life-threatening problems. We describe an 84-year-old patient with severe metabolic acidosis and an increased anion gap secondary to 5-oxoproline elevation as a result of acetaminophen use. A systematic approach can help us to determine the cause of a high anion gap metabolic acidosis. In unexplained high anion gap acidosis clinicians should consider the possibility of 5-oxoproline accumulation in patients with risk factors such as acetaminophen use, female sex, malnutrition, infection, diminished liver function or renal failure.
Related Concept Videos
Phase I Reactions: Oxidation of Aliphatic and Aromatic Carbon-Containing Systems
Oxidation reactions are fundamental in aromatic carbon-containing systems. An example is the hydroxylation of phenobarbital, a process that transforms it into...
Diagnosing Acidosis and Alkalosis
First, the pH level is assessed to determine whether the blood pH is normal (7.35–7.45), low (acidosis), or high (alkalosis).
Next, the PCO2 and HCO3− values are examined to...
Inborn Errors of Metabolism
Diabetic Ketoacidosis l: Introduction
Diabetic Ketoacidosis ll: Pathophysiology
Drug Toxicity: Dose-Dependent Reactions
